Steroid-induced cataracts occur as a consequence of prolonged, therapeutic levels of glucocorticoids. Previous studies have shown that these lens opacities are associated with the occurrence of covalent glucocorticoid-lens protein adducts. In vitro, the glucocorticoid prednisolone nonenzymatically modifies the lysine residues of lens crystallins. This modification increases the reactivity of protein thiols and leads to the formation of high-molecular-weight, disulfide-linked aggregates. Prednisolone-induced aggregates result in an opalescence in the crystallins solution which is reversed by the addition of dithiothreitol. The acetylation of lens proteins prior to incubation inhibits both the incorporation of prednisolone and the development of opalescence. Gel filtration chromatography of the prednisolone lens protein incubations shows that the majority of the protein-incorporated prednisolone is associated with the disulfide-linked complexes. Similar analysis of proteins obtained from a human steroid-induced cataract demonstrates that prednisolone adducts which form in vivo are also present in reducible, high-molecular-weight complexes. These results implicate the nonenzymatic modification of lens crystallins in the cataractogenic effect of glucocorticoids and suggest possible pharmacological strategies in preventing this toxic manifestation of steroid therapy.